Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS La Crosse, WI

May 29, 2019Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2019, 11:26 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 11:26 PM CDT (04:26 UTC)
Expired
May 30, 2019, 12:00 AM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KARX 300426
SVRARX
IAC037-065-191-300500-
/O.NEW.KARX.SV.W.0007.190530T0426Z-190530T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1126 PM CDT Wed May 29 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in northeastern Iowa...
  Southwestern Winneshiek County in northeastern Iowa...
  Southeastern Chickasaw County in northeastern Iowa...

* Until midnight CDT.

* At 1126 PM CDT, a severe thunderstorm was located near Waucoma, or
  12 miles east of New Hampton, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Lawler around 1135 PM CDT.
  Waucoma around 1140 PM CDT.
  Fort Atkinson around 1155 PM CDT.
  Calmar and Spillville around 1200 AM CDT.

Other locations impacted by this severe thunderstorm include County
Roads B 54 And V 56, Waucoma Campground, Festina, Jackson Junction,
Lake Meyer County Park, Alpha and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9207 4298 9225 4325 9205 4312 9175
TIME...MOT...LOC 0426Z 213DEG 23KT 4299 9209 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rieck
2 follow-up statements
369 
WWUS53 KARX 300446
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1146 PM CDT Wed May 29 2019

IAC191-300456-
/O.CAN.KARX.SV.W.0007.000000T0000Z-190530T0500Z/
Winneshiek IA-
1146 PM CDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINNESHIEK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4290 9207 4296 9215 4308 9208 4308 9181
TIME...MOT...LOC 0446Z 208DEG 20KT 4296 9202 

$$

IAC037-065-300500-
/O.CON.KARX.SV.W.0007.000000T0000Z-190530T0500Z/
Fayette IA-Chickasaw IA-
1146 PM CDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN FAYETTE AND EAST CENTRAL CHICKASAW COUNTIES...

At 1146 PM CDT, a severe thunderstorm was located near Hawkeye, or 10
miles west of West Union, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Waucoma around 1200 AM CDT.

Other locations impacted by this severe thunderstorm include Alpha,
Richfield, Highway 18 And County V 56, Waucoma Campground and St.
Lucas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9207 4296 9215 4308 9208 4308 9181
TIME...MOT...LOC 0446Z 208DEG 20KT 4296 9202 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rieck
354 
WWUS53 KARX 300455
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1155 PM CDT Wed May 29 2019

IAC037-065-300505-
/O.EXP.KARX.SV.W.0007.000000T0000Z-190530T0500Z/
Fayette IA-Chickasaw IA-
1155 PM CDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND EAST
CENTRAL CHICKASAW COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4290 9207 4296 9215 4308 9208 4308 9181
TIME...MOT...LOC 0455Z 213DEG 23KT 4300 9198 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:20 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 29, 6:20 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
620 PM CDT Wed May 29 2019

.SHORT TERM...(Tonight through Thursday Night)
Issued at 252 PM CDT Wed May 29 2019

At 2 PM, a 700-600 mb frontogenetic band continues to produce a band
of showers north of Interstate 94 this afternoon. The meso models
show that this band will slowly weaken late this afternoon.  Due to
this, went with deceasing rain chances through the remainder of the
afternoon.

For tonight and Thursday, an opening closed low/trough, currently
located over west-central Iowa, will move east across Iowa and
northern Illinois. As this occurs, the 850-700 mb frontogenesis will
increase.  With ML CAPES of 1000-1500 J/kg, expect a band of showers
and scattered thunderstorms to develop this evening and then
continue into Thursday morning.  With 0-3 km shear less than 35
knots, not anticipating any severe weather.  Rainfall amounts will
be up to a half inch. Waning of the showers is expected in the
afternoon as the trough drops southeast of the area. Meanwhile,
increasing northwest flow aloft will usher in a weak embedded trough
and a chance of showers/isolated storms into the area late Thursday
afternoon into Thursday evening. Otherwise, plan on highs Thursday
in the mid/upper 70s amd lows Thursday night in the 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 252 PM CDT Wed May 29 2019

Northwest flow aloft continues Friday into the weekend. A low drops
southeast in the flow Friday with models in excellent agreement on
the track mainly northeast of I-94. This will put us in the warm
sector with southwest flow/downsloped air from the Plains moving in.
NAM showing 925mb temperatures warming to near 25C. This is expected
to push highs well into the 80s. Meanwhile there will be some
increasing elevated/2-7km MUCAPE into the 1000-2000J/kg range as a
cold front pushes in from the northeast later in the afternoon/
Friday night. Bufkit showing this elevated instability as well with
an inverted-v look to it. Shear will be weak though, generally in
the 15-20kt range. So, thinking sub-severe storms at this point if
any do form with possibly some gusty wind and small hail.

Cooler air filters in behind the cold front Saturday with highs
topping off in the upper 60s to the middle 70s. Could also see some
lingering shower/isolated thunderstorm chances mainly in the morning
as that frontal boundary slides south through the remainder of the
area.

High pressure builds in Sunday for some much-needed drier weather.
Look for pleasant temperatures in the upper 60s to lower 70s.

Shower and thunderstorm chances return to the area Monday afternoon
and linger through Wednesday as low pressure slowly makes its way
across the Northern plains into our region. Temperatures meanwhile
look to be right around seasonal norms with highs in the upper 60s
to upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 620 PM CDT Wed May 29 2019

Cigs: tricky forecast with most models nudging low level saturation
(and MVFR cigs) right up the TAF sites tonight. Latest RAP more
aggressive with northward movement and suggest several hours of MVFR.
For the moment, will hold with current forecast (VFR). Will monitor
and update if northward trends win out.

After low pressure exits east early Thu morning, mostly sct-bkn high
level clouds for Thu.

WX/vsby: inverted trough/elevated frontogenetic region north of low
passing west-east south of the local area tonight will fire up
shra/ts tonight. HRRR/RAP keep this activity south of I-90.

Winds: mostly light/vrb tonight, becoming northwest Thu morning will
passage of low.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne/DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, May 29, 10:00 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1000 PM CDT Wed May 29 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1000 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Tonight

Scattered storms are possible, mostly south of Interstate 90.
While lightning and brief downpours will accompany the storms,
there is a small threat for funnel clouds and potentially an
isolate tornado across parts of northeast Iowa and southwest
Wisconsin. This tornado threat exists into the early overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible Friday afternoon into Saturday and
again Monday into Tuesday. It is too early to determine if there
will be a severe risk.

Flooding and rises on some rivers continues, including the
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but local
groups could be needed into the early overnight if storms increase
in strength.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 29, 9:54 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
954 PM CDT Wed May 29 2019

IAZ008>010-018-019-029-030-WIZ061-300500-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Grant-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Elkader, and Platteville
954 PM CDT Wed May 29 2019

...Scattered Storms Moving In...

Scattered storms will spread in from the south late this evening,
continuing into the overnight. Mostly, some lightning and heavy
downpours will accompany the storms. However, there is a small
threat for funnel clouds and potentially a brief tornado. This
small tornado threat goes through midnight, but could linger an
hour or two into the overnight.
Special weather statement, May 29, 11:22 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1122 PM CDT Wed May 29 2019

IAZ008>011-018-019-029-030-WIZ054-055-061-300700-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien,
Richland Center, and Platteville
1122 PM CDT Wed May 29 2019

...Scattered Storms Overnight...

Scattered thunderstorms will bring lightning and brief downpours
to mainly parts of northeast Iowa and southwest Wisconsin through
2 am. Small hail could accompany the stronger storms. The threat
for funnel clouds and isolated tornadoes has diminished.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:15 AM CDTSevere Thunderstorm WarningARXClayton45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.